Wyoming, 2017

Hail in Wyoming, June 10, 2017

June 10, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail and wind gusts to 50 mph in Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail and wind gusts to 50 mph in Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 4:21 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 4:21 PM MST, 4 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Sat Jun 10 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 205 PM MDT Sat Jun 10 2017

PAC NW Upper trough continues to support periodic impulses into
the region, supporting a wavering frontal boundary over the FA.
This will be the case through early next week, at which time the
entire upper trough will finally eject over the region and support
a vigorous storm system into the FA Monday. A shortwave trough is
taking aim on the region and will provide enough forcing in the
presence of the departing jet streak entrance region to support
elevated convection tonight across the northern 2/3 to half of the
fa. Staunch pos theta-e adv (indicated well at h7 with a bubble
of +335K air advecting over the region ahead of the mid level
trough) coupled with steep mid level lapse rates will support
support 1000-2000 J/KG of elevated CAPE. Effective bulk shear
numbers in excess of 50 knots coupled with CAPE/forcing parameters
will be more than sufficient for a few rotating updrafts,
supporting a severe threat, mainly large hail. HRRR UH tracks
certainly support this as well. Best chance for storms will be
from the central/northern Black Hills northeast out to Dupree. TS
will exit the region early Sunday morning with ll flow becoming NE
as the impulse forces pressure rises into the region.

Generally quiet weather expected Sunday during the day as weak
subsidence and ll dry NE flow supports subsidence over the region.
However, the main upper low will begin to push toward the region
Sunday night, supporting elevated pos theta-e adv over the region
esp the western third. This will likely support diurnal convection
over central/southern WY which will spread north overnight, esp
over the far western third. Low level moisture adv will begin to
slowly ramp up Monday as pos theta-e adv continues through Monday
ahead of the advancing upper low. This may support a band of
elevated convection through most of the FA moving north through
morning and possibly into early afternoon. The main show will be
Monday evening and overnight hours. Main upper trough will push
into the region, supporting strong large scale ascent, with a
potent 50-70 knot mid level jet streak. This will support
impressive bulk shear values over 50 knots with steepening mid-
level lapse rates. The main wild card will be the amount of
moisture return back into the FA, which will be the determining
factor on the intensity and coverage of expected severe weather.
Forecast models have been running a little high on ll moisture
advection with the last few systems, esp given the ongoing dry
conds. However, given expected moisture pooling along the wavering
front coupled with the weak southward surge of the ll frontal
boundary Sunday and the proximity of the FA to deeper moisture (SE
Nebraska), expect that moisture profiles should not be too far
off in current GFS/NAM progs, which should support a good chance
of supercell TS with potential upscale growth into a large severe
MCS tracking NE across the central FA (just north of the sfc low),
esp given LLJ development Monday night. Storms would likely fire
in WY (possibly just south of our FA Monday evening) and shift NE
and expand over the region Monday night. Large hail, damaging
winds, and isolated tornadoes would be possible (given highly
curved LL hodographs), with potential QLCS tendencies later Monday
night.

Cooler but mainly dry conds can be expected after Monday, with
perhaps a few diurnal showers under the upper low Tues across NE
WY. Upper flow will then trend WNW with subtle impulses in the
flow perhaps supporting slight chances for SHRA/TS at times, but
nothing to warrant a pop mention attm.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 519 PM MDT Sat Jun 10 2017

TSRA will develop this evening across northeast WY/Black Hills
region and then spread east/northeast overnight. MVFR CIGS/VSBYS
will occur with the strongest storms along with hail/gusty winds.
Outside of TSRA, VFR conditions will prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Jun 10, 5:30 AM MST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
630 AM MDT Sat Jun 10 2017

SDZ001-002-027-041-WYZ054-055-111300-
Harding-Perkins-Southern Foot Hills-Fall River-Northern Campbell-
Southern Campbell-
630 AM MDT Sat Jun 10 2017

This Hazardous weather outlook is for portions of western South
Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this evening and overnight.
The chance for severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A widespread severe weather event is possible on Monday afternoon
and evening. Large hail, damaging wind gusts, and a few tornadoes
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>026-028>032-042>044-046-047-049-072>074-WYZ056>058-
071-111300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
630 AM MDT Sat Jun 10 2017 /730 AM CDT Sat Jun 10 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected tonight. Some storms may be
severe with large hail being the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A widespread severe weather event is possible on Monday afternoon
and evening. Large hail, damaging wind gusts, and a few tornadoes
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Special weather statement, Jun 10, 7:40 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
840 PM MDT SAT JUN 10 2017

SDZ024-026-028-031-072-073-110330-
Northern Black Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
840 PM MDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 930 PM MDT...

At 839 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver City, or 12 miles north of Hill City, moving northeast at 60
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Rapid City, Ellsworth Air Force Base, Box Elder, Black Hawk,
Summerset, Johnson Siding, Nemo, Piedmont, Silver City, Hisega,
Mystic, Hereford, Pactola Reservoir, Dalton Lake, Curlew Lake, and
Viewfield.

This includes Interstate 90 in South Dakota between Mile Markers 43
and 61, and near Mile Marker 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4397 10359 4413 10372 4451 10292 4424 10270
TIME...MOT...LOC 0239Z 242DEG 51KT 4410 10352

Eagan
Special weather statement, Jun 10, 7:45 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
845 PM MDT SAT JUN 10 2017

SDZ026-028-029-074-110330-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
845 PM MDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES UNTIL 930 PM MDT...

At 844 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Dewey, or 18 miles north of Edgemont, moving northeast
at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Custer, Pringle, Fairburn, Sanator, Hayward, northern Wind Cave
National Park, Blue Bell, Center Lake, Stockade Lake, Custer State
Park, Legion Lake, and Custer Park Game Lodge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4357 10403 4392 10331 4369 10312 4367 10314
      4347 10395 4348 10398
TIME...MOT...LOC 0244Z 241DEG 51KT 4356 10387

Eagan
Special weather statement, Jun 10, 7:49 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
849 PM MDT SAT JUN 10 2017

SDZ024-028-WYZ057-058-110330-
Northern Black Hills SD-Central Black Hills SD-Weston WY-
Wyoming Black Hills WY-
849 PM MDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST
CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 930 PM
MDT...

At 848 PM MDT, Doppler radar was tracking a strong thunderstorm near
Newcastle, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newcastle, Moon, Four Corners, Deerfield, Mallo Camp, Redbank Spring
Campground, and Deerfield Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4375 10441 4389 10455 4420 10399 4396 10376
TIME...MOT...LOC 0248Z 237DEG 38KT 4388 10434

Eagan

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 10, 8:35 PM MST
Where
Campbell County, 0.85 mi NW of Wright
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -105.500

Wind gusts reached 50 mph with a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693533.